Jump to content
CrazyBoards.org

Antihistamines and Serotonin.


Recommended Posts

I have been doing some reading and it appears to me that there might be some interaction between antihistamines and SSRI's. Does anyone know if antihistamines might cause SSRI's to work better or worse or vice versa? I would really appreciate that since I taken Claratin and Prozac on a daily basis and I don't want to get serotonin syndrome or have the antidepressant effect of prozac antagonised.

Link to comment
Share on other sites

I checked with the "Check My Meds" interaction checker https://www.aidsmeds.com/cmm/DrugsNewContent.asp

Here's what it brought up based on a search string of (Claritin-D 24HR)+(Prozac):

Minor Drug-Food Interaction:� Claritin-D 24 Hour (loratadine-pseudoephedrine)

* The interaction is due to loratadine which is a component of loratadine-pseudoephedrine

Theoretically, grapefruit juice may increase the plasma concentrations of loratadine as it does other drugs that are substrates of the CYP450 3A4 enzymatic pathway. The proposed mechanism is inhibition of CYP450 3A4-mediated first-pass metabolism in the gut wall by certain compounds present in grapefruits. The clinical significance of this potential interaction is unknown. Reported interactions with potent CYP450 3A4 inhibitors like clarithromycin, erythromycin and ketoconazole have produced substantial increases in the area under the plasma concentration-time curve (AUC) of loratadine and its active metabolite, descarboethoxyloratadine, without associated changes in the overall safety profile of the drug.

------------------------------------------------------------------------------------------------

Granted, I didn't do a search on all the various Claritins + Prozacs for you. You can do that. And there are interaction with some other allergy meds and OTC cough and cold meds + mood stabilizers and other head meds that I can't think of right now. Sorry. Most of those seem to involve pseudoephedrine or some type of variable like that? I don't know because I'm pretty stoned on Rescon MX myself right now.

Sorry I'm not much help.

Link to comment
Share on other sites

I think any potential interaction between anti-histamines (without pseudophedrine) and SSRI's are way out on the possibility list. Antihistamines don't potentiate SSRI"s (make them work better) but rather some SSRI's have mild mild antihistamine effects and could theoretically be addititive with them. I took Paxil with Allegra and Zyrtec and had no problems.

Happy sniffling,

a.m.

Link to comment
Share on other sites

Well, I do know now why I was so incredibly stoned last night. You shouldn't mix Topamax + Keppra + Rescon MX. And here's why:

Moderate Drug-Drug Interaction: Keppra (levetiracetam) and Rescon MX (chlorpheniramine/methscopolamine/PE)

* The interaction is due to chlorpheniramine which is a component of chlorpheniramine/methscopolamine/PE

MONITOR: Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients. MANAGEMENT: During concomitant use of these drugs, patients should be monitored for potentially excessive or prolonged CNS and respiratory depression. Ambulatory patients should be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them. Patients should also be advised to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities.

--------------------------------------------------------------------------------------------------

Major Drug-Drug Interaction: Rescon MX (chlorpheniramine/methscopolamine/PE) and Topamax (topiramate)

* The interaction is due to methscopolamine which is a component of chlorpheniramine/methscopolamine/PE

MONITOR CLOSELY: Certain drugs such as carbonic anhydrase inhibitors and drugs with anticholinergic activity (e.g., antihistamines, antispasmodics, neuroleptics, phenothiazines, skeletal muscle relaxants, tricyclic antidepressants, class IA antiarrhythmics especially disopyramide) may potentiate the risk of oligohidrosis and hyperthermia associated occasionally with the use of topiramate, particularly in pediatric patients. These agents may alter electrolyte and fluid balance (carbonic anhydrase inhibition), inhibit peripheral sweating mechanisms (anticholinergic effect), and/or interfere with core body temperature regulation in the hypothalamus (neuroleptics and phenothiazines), resulting in the inability to adjust to temperature changes, especially in hot weather. Also, agents with anticholinergic activity frequently cause drowsiness and other central nervous system-depressant effects, which may be additively or synergistically increased in patients also treated with topiramate. MANAGEMENT: Caution is advised when topiramate is prescribed with other drugs that predispose patients to heat-related disorders, including carbonic anhydrase inhibitors and drugs with anticholinergic activity. Patients, particularly pediatric patients, should be monitored closely for evidence of decreased sweating and increased body temperature, especially in warm or hot weather. Proper hydration before and during vigorous activities or exposure to warm temperatures is recommended. Patients (or their guardians or caregivers) should contact their physician immediately if they are not sweating as usual, with or without a fever. Ambulatory patients treated with topiramate and agents with anticholinergic activity should also be made aware of the possibility of additive CNS effects (e.g., drowsiness, dizziness, lightheadedness, confusion) and counseled to avoid activities requiring mental alertness until they know how these agents affect them.

--------------------------------------------------------------------------------------------------

That's why you should ALWAYS check your meds BEFORE you take them. And not just blindly trust your GP and your Chemist and the leaflets the Chemist gives you.

BTW- the med checker I used is from AidsMeds.com here's their link:

https://www.aidsmeds.com/cmm/DrugsNewContent.asp

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...